The list of local teens who believe they have experienced adverse reactions to the Gardasil vaccine has grown, with two sisters from Sandwich reporting medical problems following their shots.
Brianna Faiella, 15, developed aches, fever and swelling a few hours after receiving a dose of Gardasil and the seasonal flu nasal spray vaccine Aug. 25.
The CDC’s take
According to a “Vaccine Safety”
report issued this fall:
- As of Sept. 1, more than 26 million doses of Gardasil vaccine had been distributed across the United States.
- As of Sept. 1, 15,037 VAERS reports of adverse effects had been filed, of which 93 percent were deemed non-serious. Seven percent were deemed serious.
The CDC uses three systems to monitor vaccine safety:
- The Vaccine Adverse Event Reporting System (VAERS), based on reports sent in from physicians and clinics.
- The Vaccine Safety Datalink (VSD) Project, which studies patterns in VAERS reports.
- The Clinical Immunization Safety Assessment (CISA) Network, six academic centers that conduct research on adverse effects that might be caused by vaccines.
“By midnight, Brianna was barely breathing,” says her mother, Mary Beth O’Brien. “Every joint and muscle in her body ached.”
O’Brien drove her daughter to Newton-Wellesley Hospital, where Brianna’s Needham-based pediatrician met them.
“There was nothing they could do for her other than to give pain medications and make her comfortable,” O’Brien says. She says the pediatrician and hospital employees told her they were reporting the reaction to the Centers for Disease Control’s Vaccine Adverse Event Reporting System (VAERS).